Larger isn’t constantly much better– which particularly uses to does of impotence drugs.

Certainly, taking in extreme quantities of sildenafil– the active component in Viagra — might be hazardous for cells in the eye, according to a brand-new report. This took place to a male in Massachusetts who established vision loss after taking in a whole bottle of liquid sildenafil, the report stated. (Viagra is not offered in liquid type, so the guy did not take in the brand-name drug.)

The guy, who remains in his mid-50 s, consumed a 30- milliliter bottle of liquid sildenafil at one time. The bottle included 750 milligrams of the impotence drug, about 10 times the advised dosage, according to the report, released today (Jan. 10) in the journal JAMA Ophthalmology

Then, the eye issues started– and didn’t disappear. After 2 months, the guy went to the medical professional and explained his vision flaws, which produced a ring or “doughnut” shape in his vision. [Viagra Goes Generic: 5 Interesting Facts About the ‘Little Blue Pill’]

Tests revealed that the guy had issues with his retinal cells, which are the light-sensitive cells at the back of the eye that transform light into electrical signals that are sent out to the brain.

Regrettably, there is no treatment for the condition, and the client didn’t return for follow-up visits, so it’s uncertain if his vision ever enhanced, stated lead case-report author Dr. Hilary Brader, an eye doctor in the Philadelphia-area connected with Ophthalmic Partners and Matossian Eye Associates. (Brader dealt with the client while she was at Massachusetts Eye and Ear in Boston.)

This isn’t the very first case of retinal issues connected to a sildenafil overdose. In 2012, medical professionals in the UK reported the case of a male who experienced vision blurring, likewise due to retinal irregularities, after taking in 1,500 mg of sildenafil. And last October, medical professionals in New york city explained the case of a male who established a red tint in his vision after consuming a bottle of sildenafil, Live Science formerly reported

However how does sildenafil cause eye issues? It’s understood that the drug works to deal with impotence by hindering an enzyme called phosphodiesterase 5 (PDE5), which contributes in managing blood circulation to the penis. However sildenafil likewise hinders an associated enzyme called phosphodiesterase type 6 (PDE6), which is discovered in retinal cells. It’s believed that in high dosages, this inhibition results in the accumulation of a particle that is hazardous to retinal cells, the report stated.

In unusual cases, individuals who take sildenafil have actually likewise reported a various eye negative effects, called “non-arteritic anterior ischemic optic neuropathy (NAION),” which triggers abrupt loss of vision due to the loss of blood circulation to the optic nerve, according to Brigham and Women’s Health center in Boston. Nevertheless, it’s uncertain if the medication in fact triggers this condition or if individuals who take sildenafil are most likely to have other danger aspects for the condition. In the existing case, tests revealed the guy did not have NAION.

Brader stated she chose to release the case to make optometrist knowledgeable about the link in between sildenafil and retinal toxicity.

” Since this is such a frequently utilized drug, I believed it was necessary for the ophthalmic neighborhood to be knowledgeable about our findings,” Brader informed Live Science. “I am specific that others have actually seen comparable cases, even if the system of the toxicity was not as apparent as in our case.”

Editor’s note: This story was upgraded on Jan. 11 to fix the particular drug the client took. He took liquid sildenafil, not Viagra.

Initially released on Live Science